A 48-year-old ill-looking man presented with nausea and vomiting. He had been on fusidic acid 500 mg three times a day and linezolid 600 mg twice a day for 2 weeks for right knee methicillin-resistant Staphylococcus aureus infection post right knee arthroscopy performed a month previously. He had been on atorvastatin 40 mg daily and Aspirin 75 mg once a day for a year. His investigations showed elevated creatine phosphokinase (CPK) (759 IU/litre) and transaminases (aspartate transaminase (AST) 58 IU/litre and alanine transaminase (ALT) 123 IU/litre). Atorvastatin was discontinued and the patient was treated with intravenous fluids, a proton pump inhibitor, antiemetics and discharged with follow-up in 2 days for repeat blood results. The patient presented 5 days later with rhabdomyolysis and acute hepatitis. His antibiotics (fusidic acid and linezolid) were stopped. The patient was managed conservatively with intravenous fluids and was transferred for possible dialysis but did not need it. After 3 weeks investigations showed normal urea, creatinine, electrolytes, CPK and liver function tests suggesting earlier rise in transaminases secondary to muscle damage rather than liver. The patient had intensive physiotherapy and his mobility improved, and he was discharged home. The case was reported to pharmacovigilance services.
Statistics from Altmetric.com
There have been 3 case reports of rhabdomyolysis with pravastatin and rosuvastatin each and 18 cases with atorvastatin, including the present case in Ireland; from these there have been 7 deaths, all with atorvastatin. There have been eight cases of rhabdomyolysis secondary to interaction between atorvastatin and fusidic acid, of which five died. The extensive use of statin therapy in patients with vascular disease makes it important for doctors to be aware of this interaction when coprescribing fusidic acid, which is frequently used in treatment of deep-seated infections. It is recommended where statins and fusidic acid are both prescribed, progress should be closely monitored with a baseline creatine kinase level taken especially in those with predisposing factors to rhabdomyolysis, such as renal impairment, hypothyroidism, personal or familial history of hereditary muscular disorder, history of muscular toxicity with fibrates/statins and age greater than 70 years, and the patient should be counselled for signs and symptoms of muscular injury.
The patient first presented feeling generally unwell, nausea and vomiting, and after supportive management the patient was discharged with a view to follow him up with repeat blood results in 2 days, but the patient did not turn up for follow-up.
At 5 days after initial presentation he was readmitted with reduced oral intake, vomiting, generalised weakness and dark coloured urine positive for blood (myoglobinurea).
His medical history included hyperlipidaemia, atypical chest pain, recent arthroscopy of the right knee 1 month previously and methicillin-resistant Staphylococcus aureus (MRSA) infection post arthroscopy.
The patient was a taxi driver by profession, living with his wife and two children. He is a non-smoker and occasionally takes 4–6 units of alcohol.
The patient initially had elevated creatine phosphokinase (CPK) 759 IU/litre along with raised transaminases; aspartate transaminase (AST) 58 IU/litre and alanine aminotransferase (ALT) 123 IU/litre. Total bilirubin was 48 μmol/litre along with normal full blood counts, renal functions and electrolytes, serum amylase and lactate dehydrogenase (LDH) levels.
At 5 days later urea had risen to 21 mmol/litre, creatinine to 133 μmol/litre, AST 2918 IU/litre, ALT 577 IU/litre, total bilirubin 55 μmol/litre, γ-glutamyl transferase 70 IU/litre, alkaline phosphatase (ALP) 135 IU/litre, CPK 214 260 IU/litre, lactate dehydrogenase 15 443 IU/litre, corrected calcium 2.47 mmol/litre, phosphate 1.86 mmol/litre, sodium 137 mmol/litre, potassium 6 mmol/litre along with myoglobinurea of 242 μg/litre. Haemoglobin dropped to 7.6 g/dl from 14 g/dl, the white blood cell (WBC) count went up to 13×109/litre and platelets remained normal along with normal coagulation status.
After 3 weeks, urea, electrolytes, creatinine, creatine kinase and liver function tests came down to normal. Lactate dehydrogenase reduced to 615 IU/litre. Haemoglobin rose to 11.6 g/dl. WBC and platelets were normal.
The patient was managed with supportive treatment including intravenous fluids, monitoring of blood and urine output and cessation of statins and antibiotics (ie, fusidic acid and linezolid).
OUTCOME AND FOLLOW-UP
The patient improved clinically and biochemically. His mobility improved and he was discharged back home. However, he developed a limp in his right leg where the arthroscopy had been performed, and had to give up taxi driving.
There have been 3 case reports of rhabdomyolysis with pravastatin and rosuvastatin each, and 18 cases with atorvastatin including this one in Ireland; of these there have been 7 deaths, all with atorvastatin. Out of 18 cases there have been 8 cases of rhabdomyolysis secondary to interaction between atorvastatin and fusidic acid, of which 5 died.1 Rhabdomyolysis, though rare with statins, occurs in about three cases per 100 000 patient years and has a 10% death rate.2
The metabolic pathway of fusidic acid is not known in the liver, however it is susceptible to interactions with drugs which are metabolised by cytochrome P3A4 (CYP3A4), of which atorvastatin is one.3 Mutual inhibition of metabolism is the presumed mechanism of action.4
The mechanism by which statins cause myopathy is still obscure. The clinical association appears to be dose dependent5 and the risk is even higher when statins are prescribed in combination with other myotoxic agents that increase the serum concentration of the statin. The interaction between statins and other drugs constitutes about 58% of all cases of rhabdomyolysis.5
In order to understand the different drug interactions, different pharmacokinetic profiles should be taken into account among the statins that would determine the potential pharmacokinetic interaction with other drugs.5 This would ensure safety in patients with hypercholesterolaemia especially those who are on long-term therapy with agents that are common CYP3A4 substrates and or inhibitors such as antifungals (ie, itraconazole, ketoconazole, fluconazole), macrolides, calcium antagonists, ciclosporins, tacrolimus, digoxin, tamoxifen, protease inhibitors and fibrates such as gemfibrozil.5
Lovastatin, simvastatin and atorvastatin are metabolised by CYP450 3A4. However there may be a case for use of other statins in the above setting that are metabolised by other isoenzymes (ie, CYP2C9) such as fluvastatin. Pravastatin and rosuvastatin are less subject to this interaction than other statins as they are eliminated by other metabolic routes with no significant CYP450 metabolism.2,5,6
The predisposing factors5 to rhabdomyolysis such as renal impairment or liver disease, hypothyroidism, diabetes mellitus, debilitated status, surgery, trauma, excessive alcohol intake, heavy exercise, personal or familial history of hereditary muscular disorders, history of muscular toxicity with fibrates/statins and age over 70 should be considered, and the patient should be counselled for signs and symptoms of muscle injury.
There is one previous report7 of rhabdomyolysis caused by atorvastatin and fusidic acid with high plasma concentration of both drugs. Drug concentrations could not be measured in our case, as this facility was not locally available.
The patient did not resume statin treatment and was managed with dietary modification as rechallenge is mostly found to be unsuccessful.
In conclusion, pharmacokinetics of different statins and pharmacokinetics of coadministered drugs, genetic polymorphism of enzymes, disease and biological factors all have to be taken in to account to avoid rhabdomyolysis.
Combination of fusidic acid and statins can cause rhabdomyolysis that could be life threatening.
Baseline creatine kinase should be performed and levels regularly monitored during therapy.
Predisposing factors and cytochrome P450 inhibitors can precipitate rhabdomyolysis and should be taken into account.
Pharmacokinetic profile of different statins, dose and drug interaction of statins with other agents should not be forgotten.
Patients should be counselled about the signs and symptoms of muscle injury to avoid rhabdomyolysis.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.